Angela’s Corner: Tamoxifen – The Side Effects I Can Handle
Here is what my typical morning looks like: Wake-up, shower, eat, and then finish getting ready for the day. Wait! Did I take my pill? I know I did not take my vitamins, but did I take my Tamoxifen pill? Oh no! I seriously can’t remember. Better count the pills left in the container . . . again. Seriously?!
I have been taking Tamoxifen, the anti-estrogen drug for pre-menopausal women, since November of 2012. You would assume I would learn my lesson and finally utilize a weekly pill box, but for some reason I am resistant to it. I’m young and for the most part, have a fantastic memory. I just have a hard time with my pills. This is the only pill I have to take and is the most important for my cancer. You would think I would have it all figured out by now.
With medically prescribed drugs often come side effects. Some are small. Some are big. For me, most of the side effects are small and manageable. The first side effect I noticed was my menstrual cycle changes. My cycle always lasted approximately seven days start to finish. It was almost like clockwork. I knew exactly when I would start, when my “heavy” day would be and when it would end. Now, I am so sporadic that I seem to always need to be on guard. There are months I start a week and a half early and months I am two weeks late. The length of my cycle has shortened greatly, 2-3 days tops, and my flow could be almost non-existent one month and heavy bleeding the next. My doctor seems to believe these changes could be coincidental, but they started the same month I started my pills leaving me to believe this was not a coincidence.
My hair has also changed since I started taking my pills. I have noticed an increase in hair loss. Not much, but there’s still more hair on the bathroom floor in the morning than there used to be. If I kept my hair, I might be on my way to knitting a fairly thick sweater. The amount of added “silver” in my hair is ridiculous and seems to be strategically placed. If I pull my hair back into a ponytail, the streaks of silver present themselves like tinsel at Christmastime. I attempted denial about these silver hairs claiming them to be just extremely blond, but it didn’t work. With my husband’s love of the silver and his encouragement, I now am attempting to embrace my new color as it provides character and prestige. Who am I kidding? A salon can fix this!
My body often runs cold. I would typically be the one in an air-conditioned house covered in a blanket. Or the one that puts on an extra layer of clothing during the winter just to keep warm. Now, I am the opposite. I’m running warmer than usual. I sleep with just a sheet covering me most nights and sweat more than usual during the summer. On top of it, I now get to experience the joys of hot flashes at the age of 35. They are far and few between for me, thankfully! However, they do exist. I can only assume that the longer I take these pills, the more hot flashes I will experience. They may become more intense. They may come more frequently. They may become the side effect I dislike the most.
These changes brought on by my Tamoxifen may drive me nuts, but these are small changes that I can live with as long as the purpose of the drug is working. Being diagnosed with estrogen positive breast cancer, I would prefer to have to take a pill daily for five years if it will definitely help the estrogen detach from my cells and prevent the chance for the cancer to come back.
New posts every Monday and Wednesday.